Alert archive / California / Frost Advisories in 2023

Frost Advisory 1, NWS Eureka, CA

March 16, 2023Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 16, 2023, 9:37 PM PDT for Mendocino County, California. It took effect at Mar 17, 2023, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2023, 9:37 PM PDT (04:37 UTC)
In effect from
Mar 17, 2023, 1:00 AM PDT
Expired
Mar 17, 2023, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 4.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WWUS76 KEKA 170437
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
937 PM PDT Thu Mar 16 2023

CAZ110-111-114-171245-
/O.NEW.KEKA.FZ.W.0001.230317T0800Z-230317T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
937 PM PDT Thu Mar 16 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ113-115-171245-
/O.NEW.KEKA.FR.Y.0001.230317T0800Z-230317T1600Z/
Southeastern Mendocino Interior-Southern Lake-
937 PM PDT Thu Mar 16 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Southeastern Mendocino Interior and Southern Lake 
  Counties.

* WHEN...From 1 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
1 follow-up statement
693 
WWUS76 KEKA 170904
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
204 AM PDT Fri Mar 17 2023

CAZ110-111-114-171600-
/O.CON.KEKA.FZ.W.0001.000000T0000Z-230317T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
204 AM PDT Fri Mar 17 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ113-115-171600-
/O.CON.KEKA.FR.Y.0001.000000T0000Z-230317T1600Z/
Southeastern Mendocino Interior-Southern Lake-
204 AM PDT Fri Mar 17 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southeastern Mendocino Interior and Southern Lake 
  Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 16, 2:58 PM PDT, 6 hours 39 minutes earlier.

Area forecast discussion, Mar 16, 2:58 PM PDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
258 PM PDT Thu Mar 16 2023

.SYNOPSIS...Dry weather and seasonable temperatures will continue
through Friday and should last into Saturday. Rain and mountain
snow will return for the latter portion of this weekend. Additional
storms will yield more rain and mountain snow next week.

&&

.DISCUSSION...Upper level ridging will maintain dry weather
with seasonable temperatures through Friday night and probably
for most of Saturday. A couple of transient mid level shortwave
troughs will generate multi-layer clouds tonight into Saturday.
Small small circulations offshore over the coastal waters in the
lee of Cape Mendocino have been producing southerly upslope flow
and some low clouds today along portions of coastal SW Humboldt
and coastal Mendocino Counties. Weak surface pressure gradients
should return tonight. This will favor a light offshore wind flow
and keep the bulk of the low clouds near the coast or over the
ocean, especially north of Cape Mendocino tonight. Frost will once
again be possible for the interior valleys and portions of the
coast late tonight. For coastal areas, higher humidity, southerly
winds and more low clouds will likely keep temperatures from
plunging into the lower to mid 30's again.

A deeper and stronger shortwave trough extending from a 500mb low
centered over the Gulf of Alaska will likely bring some light
precipitation late Saturday night into Sunday. Latest GFS and
ECMWF are in better agreement. Ensemble guidance and National
Blend of models lend support to this convergence as well. 24
hour rain amounts will generally range from 0.15-0.25in with
locally higher amounts up to 0.50-0.75in for the higher
elevations and mountains. Snow levels will be fairly high
initially, above 5000 feet, and then fall to 4000 feet by Sunday
evening. Another bout of light to moderate rain will follow
on Monday. Hydrological or flooding concerns are low or none
with these first couple of waves of rain.

Even into mid to late next week, potential for flooding remains
low due to lower snow levels and the progressive nature of
these storms. We will certainly keep on eye on the potential for
some urban and small stream flooding with each of these rain
events, but another atmospheric river storm and deluge that we
experienced earlier this week appears highly improbable. We could
see some snow and winter weather impacts for the higher elevations
and passes as we head into Tue and Wed. The models are in slightly
better agreement, but variations in the depth and location of the
500mb cold pool digging southward from the Gulf of the Alaska
will make or break the snowfall forecast for our area. It will get
colder and snow levels will lower to 3000 feet or perhaps a bit
lower by mid week. The multiple model ensemble guidance for
elevations around 2800-3200 feet indicate fairly low chances
(<30%) for an inch or more of snow even in 24 hours. Thus,
confidence in low elevation snow (<3000 feet) is quite low.
Chance for impactful snow amounts is higher for elevations above
3500-4000 feet. A lot of details still needs to be worked out.
We are getting into the latter portion of March and historically
the potential for low elevation snow diminishes. One thing that
will need to be watched as 500mb temperatures plunge to around
-29C by mid week is thunderstorms and small hail. Another cold
500mb height anomaly will likely impact the area with more
unsettled weather toward the latter portion of next week.

&&

.AVIATION...IFR conditions will possible at the coastal terminals
late tonight into Friday morning. Confidence remains low on the
timing and details. Also, low clouds and fog will form again over
the interior valleys tonight. Otherwise, VFR conditions are
expected to prevail into Friday.

&&

.MARINE...A few weak frontal boundaries will promote light to
moderate winds across the coastal waters over the next few days.
The wind direction will vary but generally south winds will
develop on Friday and increase slightly late in the weekend. The
sea state will remain low with a mix of northwest and southwest
swell systems impacting the waters. Both winds and seas are
predicted to remain below small craft advisory criteria through
the weekend with only a 20-30% chance of gusts greater than 20 kt
possible on Sunday morning. Marine conditions could deteriorate
early next week as a more robust trough impacts the region.
However, this weather system looks like it will be focused south
of our area so there is uncertainty in the wind strength across
northwest California waters.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 16, 3:05 AM PDT, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
305 AM PDT Thu Mar 16 2023

CAZ101>115-171015-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
305 AM PDT Thu Mar 16 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 9:37 PM PDTFreeze WarningEKALake, Mendocino11 hr
Mar 17, 2:04 PM PDTFrost AdvisoryEKALake, Mendocino19 hr

Nearby

Frost Advisories in California, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.